There are well established risk factors for developing myopathy with statin therapy. Among these are older age, alcohol abuse, small stature, chronic renal insufficiency, hepatic disease, diabetes and hypothyroidism.[6,8] Unfortunately, some of these risk factors contribute to the indications for prescribing cholesterol-lowering medications. Several of these conditions occur more frequently in elderly women, making them a group to pay particular attention to when initiating therapy. Statin therapy should be started at a low dose in patients at increased risk and should be maintained at the lowest dose needed to achieve therapeutic goals in all patients.
There are several medications that, when used in combination, increase the risk of statin-induced myopathy. These include niacin, verapamil, diltiazem, amiodarone, cyclosporine, azoles, macrolides and, notably, fibric acids. Of these, gemfibrozil is the most clinically important (see below). In addition, the consumption of large amounts of grapefruit juice is considered a risk factor for developing statin-induced myopathy.[3,4]
All patients in whom statin therapy is initiated should be warned about the possibility of muscular symptoms. Patients should be told to immediately report any muscle pain or weakness. They should also be told to stop the medication immediately and seek medical attention for severe muscle pain or brown urine.
The third report of the Adult Treatment Panel III (ATP III) recommends that baseline creatine kinase (CK) levels be checked upon initiating statin therapy, the rationale being that asymptomatic CK elevations are relatively common. Determining the patient's pretreatment CK levels will prevent inappropriately attributing CK elevation to statin therapy in the event of muscle complaints later. It is not clear what should be done in the event that CK levels are elevated at baseline. In practice, it appears that this recommendation is not widely followed. Drawing a TSH before initiating statin therapy is also recommended since untreated hypothyroidism not only predisposes to statin-induced myopathy but can itself elevate cholesterol levels.[2,13]
Patients should be questioned about muscle symptoms 6 to 12 weeks after initiating therapy and at each follow-up visit. Some authorities recommend discontinuation of statin therapy in preparation for major surgery or before expected strenuous activity, such as marathon running.[3,5]
South Med J. 2006;99(3):250-254. © 2006 Lippincott Williams & Wilkins
Cite this: Primary Evaluation and Management of Statin Therapy Complications - Medscape - Mar 01, 2006.